Minnesota, 2025

Lightning Strike in Minnesota, April 28, 2025

April 28, 2025 · NWS DLH · 1 event in 1 county or zone

Isolated non-severe thunderstorms moved across the region on the morning of the 28th. One of the storms produced a bolt of lightning in the Lincoln Park area of Duluth that hit a parked truck.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Isolated non-severe thunderstorms moved across the region on the morning of the 28th. One of the storms produced a bolt of lightning in the Lincoln Park area of Duluth that hit a parked truck. The truck then started on fire sustaining heavy damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 28, 5:53 AM CST, 2 hours 53 minutes earlier. Its key messages:

  • Two rounds of thunderstorms are expected today, one in the morning with a second in the afternoon. Severe storms are expected with the afternoon round with damaging winds, large to very large hail, tornadoes and heavy rainfall all possible.
  • Some rain/snow mix may linger tonight as cooler air arrives behind a cold front.
  • Temperatures rebound for the remainder of the week and into the weekend with the next chance of precipitation arriving late week.
Area forecast discussion, Apr 28, 5:53 AM CST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
653 AM CDT Mon Apr 28 2025

.KEY MESSAGES...

- Two rounds of thunderstorms are expected today, one in the
  morning with a second in the afternoon. Severe storms are
  expected with the afternoon round with damaging winds, large
  to very large hail, tornadoes and heavy rainfall all
  possible.

- Some rain/snow mix may linger tonight as cooler air arrives
  behind a cold front.

- Temperatures rebound for the remainder of the week and into
  the weekend with the next chance of precipitation arriving
  late week.

&&

.DISCUSSION...
Issued at 410 AM CDT Mon Apr 28 2025

High pressure was located over the eastern Great Lakes early
this morning with low pressure in central South Dakota.
Southeasterly return flow was in place across the western Great
Lakes and Upper Midwest, bringing warmer temperatures and
moisture to the region. A southerly low-level jet was also
present and giving rise to some isolated showers and embedded
thunderstorms across the Northland. A larger area of showers and
thunderstorms was located across central and eastern South
Dakota. This area is forecast to lift through the Northland this
morning. These elevated storms may lead to some marginally
severe hail, mainly in the Brainerd Lakes region as they arrive.

As this first round clears the region around midday, questions
remain as to the evolution of the second round of activity for
this afternoon and evening. One of the questions is how much
clearing, if any, will occur in the wake of the first round of
activity. If clouds linger, that would limit how much
instability is able to develop. Should some breaks develop,
daytime heating should lead to pockets of higher instability in
spots across central Minnesota into eastern Minnesota. The
second question is how far north the warm front can push into
the region by this afternoon. Dewpoints will be in the 60s to
the south of the warm front and that is expected to lift north
through much of northwest Wisconsin and eastern Minnesota.
Easterly winds off Lake Superior may slow or stall this
progress and help reinforce it with the cooler air off the lake.
Further, forecast soundings show the presence of a capping
inversion, which may lead to more elevated storms. Some of the
CAMs do not show this capping inversion and keep convection in
the area through much of the afternoon, which may also limit the
max severe potential.

With all that said, the environment south of the warm front is
forecast to be fairly potent. CAPE will be around 1000-1500
J/kg, with effective shear in excess of 40 knots. This may lead
to some isolated cells early on, but quick upscale growth is
expected to a QLCS. Mid-level lapse rates will be around 8 C/km,
which will help with the large hail threat. SRH will be in
excess of 300 m2/s2, so any surface based storm will have the
potential to be tornadic. Looping hodographs in the low levels
support this threat as well. Any bowing segments in the QLCS as
the afternoon evolves will see a higher tornado threat also. The
best estimate for where the warm front will end up roughly along
and south of US2. Areas to the north of US2 will still likely
see storms, but heavy rain will be the primary threat in those
areas with PWATs around 1.25". The second round of activity may
develop as early as 1 to 3 PM in the Brainerd Lakes area,
reaching the I-35 corridor around 4 to 6 PM and possibly
clearing northwest Wisconsin by 9 to 11 PM.

As the low departs to the east tonight, showers will linger on
the backside through the night before slowly ending from west to
east by mid-morning Tuesday. With cooler air pushing in
overnight, some areas of rain/snow mix will be possible across
northeastern Minnesota, but little to no accumulations are
expected. After a warm day today in the 50s and 60s, with a few
70s in far southern areas, Tuesday will be much cooler with
highs in the 40s and 50s. Temperatures quickly rebound for
Wednesday into the 60s for most with 50s in the Arrowhead. Rain
chances return for Thursday into Friday and will keep
temperatures cooler in the 50s and 60s. Early indications are
for a dry and warm weekend with widespread 70s possible by
Sunday.

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 653 AM CDT Mon Apr 28 2025

MVFR conditions are in place this morning with areas of showers
and thunderstorms. As waves of rainfall move through this
morning, expecting ceilings to further lower to IFR. After the
first round of showers and storms with periods of MVFR to IFR
visibilities, a break is likely during the midday hours before
the next round develops. The second round will likely develop in
the Brainerd Lakes area and work eastward through the afternoon
and into the early evening. Timing on this second round is
still in question as well as severity. If some clearing can
develop between rounds, this second round could be stronger,
especially across southern areas. Large hail, damaging winds
and tornadoes will all be possible with the second round of
storms. Low level wind shear will also affect parts of the
region, namely northwest Wisconsin, as a low level jet and warm
front work through. Wind shear will last longest at HYR with
magnitudes of 30 to 45 knots.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 410 AM CDT Mon Apr 28 2025

Southerly winds along the immediate South Shore are expected to
gust to around 25 knots this afternoon and Small Craft
Advisories are in effect for this threat. Periods of showers and
thunderstorms are expected today with the strongest storms
possible this afternoon and early evening. These storms may
contain large hail, damaging winds in excess of 50 knots, and
tornadoes/waterspouts, primarily along the South Shore. A cold
front will move through after the storms with winds becoming
northwesterly in its wake. Wind gusts to 25 to 30 knots will be
possible along parts of the North Shore with a 20 percent chance
for gales in this area during the early morning hours into mid-
morning Tuesday. Small Craft Advisories will likely be needed
for these winds. Winds then diminish Tuesday afternoon and
become light and variable at 10 knots or less Tuesday night.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...Small Craft Advisory from noon today to 10 PM CDT this evening
     for LSZ121-145>148-150.

&&

DISCUSSION...BJH
AVIATION...BJH
MARINE...BJH
Hazardous weather outlook, Apr 28, 2:28 AM CST, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
328 AM CDT Mon Apr 28 2025

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-291030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
328 AM CDT Mon Apr 28 2025

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

There is an enhanced risk, a level 3 out of 5, of severe storms
today for areas along and south of a Walker to Grand Rapids to
Two Harbors line, including all of northwest Wisconsin. The main
hazards are expected to be large hail, damaging wind gusts, and
tornadoes in the afternoon and evening. There is also a chance of
heavy rainfall which may lead to minor flooding and ponding of
water.

Prior to the severe potential this afternoon, scattered
thunderstorms will occur across the Northland and a few may be
severe with the main threat hail to one inch in diameter.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed today into tonight.

LSZ121-140>148-150-291030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
328 AM CDT Mon Apr 28 2025

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

A few thunderstorms are possible this morning.

A better chance for thunderstorms will occur this afternoon into
tonight, some of which may become strong to severe over western
Lake Superior. The main risks are large hail and damaging winds.

Breezy southerly winds today will switch to northerly tonight and
will likely create hazardous conditions for smaller vessels. A
Small Craft Advisory is in effect for the South Shore today into
this evening and it may need to be expanded along the North Shore
tonight after winds become northerly. There is a 30 percent
chance of gales Monday night into Tuesday morning across parts of
the North Shore.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong northwest winds Tuesday morning, mainly along the North
Shore, will diminish through the day.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth

In the hours before

Local storm report, Apr 28, 7:28 AM CST, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
828 AM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 AM     Hail             1 S Goodland            47.14N 93.14W
04/28/2025  M0.50 Inch       Itasca             MN   Public

            Report from mPING: Half-inch (0.50 in.).

0708 AM     Hail             Prentice                45.54N 90.30W
04/28/2025  M0.50 Inch       Price              WI   Public

            Report from mPING: Half-inch (0.50 in.).

1129 PM     Hail             1 NW International Fall 48.60N 93.41W
04/27/2025  E0.25 Inch       Koochiching        MN   Public

&&

klh
Local storm report, Apr 28, 8:07 AM CST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
907 AM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     Hail             Eveleth                 47.46N 92.54W
04/28/2025  M0.50 Inch       St. Louis          MN   Public

            quarter to half inch hail.

&&
Local storm report, Apr 28, 8:37 AM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
937 AM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     Hail             Virginia                47.52N 92.53W
04/28/2025  M0.70 Inch       St. Louis          MN   Public

            Photo sent in via social media of hailstones
            next to a dime.

&&

WFU

The radar

The Duluth radar (KDLH), 10 km away, was scanning. The volume nearest the first event began at 14:43 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, St. Louis

When
April 28, 8:46 AM CST
Where
St. Louis County, 0.84 mi NE of Missabe Jct
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
46.760, -92.140

A parked pickup truck was hit by lightning and then started on fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1256472.